Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An application of the Littlewood restriction formula to the Kostant-Rallis Theorem

Author: Jeb F. Willenbring
Journal: Trans. Amer. Math. Soc. 354 (2002), 4393-4419
MSC (2000): Primary 22E47, 20G05, 05E05
Published electronically: June 24, 2002
MathSciNet review: 1926881
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a symmetric pair $(G,K)$ of linear algebraic groups with $\mathfrak{g} \cong \mathfrak{k} \oplus \mathfrak{p}$, where $\mathfrak{k}$ and $\mathfrak{p}$ are defined as the +1 and -1 eigenspaces of the involution defining $K$. We view the ring of polynomial functions on $\mathfrak{p}$ as a representation of $K$. Moreover, set $\mathcal{P}(\mathfrak{p}) = \bigoplus_{d=0}^\infty \mathcal{P}^d(\mathfrak{p})$, where $\mathcal{P}^d(\mathfrak{p})$ is the space of homogeneous polynomial functions on $\mathfrak{p}$ of degree $d$. This decomposition provides a graded $K$-module structure on $\mathcal{P}(\mathfrak{p})$. A decomposition of $\mathcal{P}^d(\mathfrak{p})$is provided for some classical families $(G,K)$ when $d$ is within a certain stable range.

The stable range is defined so that the spaces $\mathcal{P}^d(\mathfrak{p})$are within the hypothesis of the classical Littlewood restriction formula. The Littlewood restriction formula provides a branching rule from the general linear group to the standard embedding of the symplectic or orthogonal subgroup. Inside the stable range the decomposition of $\mathcal{P}^d(\mathfrak{p})$ is interpreted as a $q$-analog of the Kostant-Rallis theorem.

References [Enhancements On Off] (What's this?)

  • 1. T. Enright and J. Willenbring, Hilbert series, Howe duality and branching rules, Preprint.
  • 2. Roe Goodman and Nolan R. Wallach, Representations and invariants of the classical groups, Cambridge University Press, Cambridge, 1998. MR 99b:20073
  • 3. Wim H. Hesselink, Characters of the nullcone, Math. Ann. 252 (1980), no. 3, 179-182. MR 82c:17004
  • 4. B. Kostant and S. Rallis, Orbits and representations associated with symmetric spaces, Amer. J. Math. 93 (1971), 753-809. MR 47:399
  • 5. Bertram Kostant, Lie group representations on polynomial rings, Amer. J. Math. 85 (1963), 327-404. MR 28:1252
  • 6. Dudley E. Littlewood, The Theory of Group Characters and Matrix Representations of Groups, Oxford University Press, New York, 1940. MR 2:3a
  • 7. -, On invariant theory under restricted groups, Philos. Trans. Roy. Soc. London. Ser. A. 239 (1944), 387-417. MR 7:6e
  • 8. I. G. Macdonald, Symmetric functions and Hall polynomials, second edition, The Clarendon Press Oxford University Press, New York, 1995, With contributions by A. Zelevinsky, Oxford Science Publications. MR 96h:05207
  • 9. N.R. Wallach and J. Willenbring, On Some $q$-Analogs of a Theorem of Kostant-Rallis, Canad. J. Math. 52 (2000), no. 2, 438-448. MR 2001j:22020
  • 10. J. Willenbring, Stability properties for $q$-multiplicities and branching formulas for representations of the classical groups, Ph.D. thesis, University of California at San Diego, 2000.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 22E47, 20G05, 05E05

Retrieve articles in all journals with MSC (2000): 22E47, 20G05, 05E05

Additional Information

Jeb F. Willenbring
Affiliation: Department of Mathematics, Yale University, 10 Hillhouse Avenue, PO Box 208283, New Haven, Connecticut 06520

Keywords: Kostant-Rallis theorem, Littlewood restriction formula, skew Schur polynomial
Received by editor(s): October 22, 2001
Published electronically: June 24, 2002
Additional Notes: This research was funded by the Yale Gibbs Instructorship as well as the NSF VIGRE postdoctoral fellowship.
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society